Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 124, NWS Flagstaff, AZ

August 24, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2018, 12:52 PM MST for Yavapai County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2018, 12:52 PM MST (19:52 UTC)
Expired
Aug 24, 2018, 4:45 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 1:40 PM MSTFLASH FLOODMayer, AZSTREAM GAUGE ON BIG BUG CREEK RECORDED A 2.1 FT RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WGUS55 KFGZ 241952
FFWFGZ
AZC025-242345-
/O.NEW.KFGZ.FF.W.0124.180824T1952Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1252 PM MST FRI AUG 24 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 1250 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A rain gauge on Big Bug Creek 
  has reported about 0.40 inches of rain in the past 30 minutes. 
  Flash flooding along Big Bug Creek will begin shortly. This water 
  is expected to travel down Big Bug Creek into the Agua Fria near 
  Cordes Junction in the next few hours.

* Some locations that will experience flooding include...
  Mayer, Poland Junction, Cordes Junction and Spring Valley. 

This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Ash Creek...Antelope
Creek...Brushy Wash...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Yarber Wash.

This includes the following highways...
 Interstate 17 between mile markers 262 and 268.
 State Route 69 between mile markers 263 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
      3444 11236 3452 11230

$$

MCT
3 follow-up statements
588 
WGUS75 KFGZ 242101
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
201 PM MST FRI AUG 24 2018

AZC025-242345-
/O.CON.KFGZ.FF.W.0124.000000T0000Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
201 PM MST FRI AUG 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...

At 144 PM MST, the stream gauge along Big Bug Creek in Mayer 
reported a 2 foot rise in water. This water will continue to move 
downstream toward Cordes Junction over the next 2 hours.

Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction and Spring Valley. 

This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Ash Creek...Antelope
Creek...Brushy Wash...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Yarber Wash.

This includes the following highways...
 Interstate 17 between mile markers 262 and 268.
 State Route 69 between mile markers 263 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
      3444 11236 3452 11230

$$

MCT
243 
WGUS75 KFGZ 242149
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
249 PM MST FRI AUG 24 2018

AZC025-242345-
/O.CON.KFGZ.FF.W.0124.000000T0000Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
249 PM MST FRI AUG 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...

At 246 PM MST, Doppler radar indicated additional heavy rain falling 
over Grapevine and Big Bug Creeks. This will lead to additional rises 
on Big Bug Creek from Mayer to Cordes Junction. Avoid these areas 
this afternoon.

Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction and Spring Valley. 

This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Ash Creek...Antelope
Creek...Brushy Wash...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Yarber Wash.

This includes the following highways...
 Interstate 17 between mile markers 262 and 268.
 State Route 69 between mile markers 263 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
      3444 11236 3452 11230

$$

MCT
090 
WGUS75 KFGZ 242342
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
442 PM MST FRI AUG 24 2018

AZC025-242348-
/O.EXP.KFGZ.FF.W.0124.000000T0000Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
442 PM MST FRI AUG 24 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...

At 440 PM MST, National Weather Service Flagstaff Doppler radar 
indicated that heavy rainfall had ended in the Mayer area, including 
the Goodwin Fire Scar.

Earlier high flows in Big Bug Creek have subsided and are moving 
downstream. As this water moves downstream toward the Agua Fria, the 
flood crest should attenuate further and Flash Flood conditions are 
not expected. Therefore, the Flash Flood Warning will be allowed to 
expire at 445 PM MST. Please continue to heed any remaining road 
closures.

LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
      3444 11236 3452 11230

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:01 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 24, 10:01 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1001 AM MST Fri Aug 24 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
afternoon and evening thunderstorms today. Drier air advecting
into the region will lead to a downturn in shower and thunderstorm
activity later in the weekend into early next week.

&&

.DISCUSSION...Ample moisture remains in place over much of
northern Arizona setting the stage for another active monsoon day.
Surface dewpoints range from the mid 50s to around 60 degrees
indicating significant low level moisture in the region.
Additionally, mostly sunny skies are allowing for sufficient heating
of the boundary layer this morning. Expect convection to develop
by midday with the most widespread showers and thunderstorms along
the Rim from Flagstaff southeast to the White Mountains. A
complex over northern Mexico will likely provide additional
moisture and lift later this evening to the southeast portion of
the region. This could keep shower and thunderstorm activity
going well into the evening hours in southern Navajo and Apache
counties. We will continue to monitor this potential.

A few minor changes were made to precipitation chances, but the
overall forecast remains on track.

&&

.PREV DISCUSSION /444 AM MST/...Flood water from storms yesterday
is still flowing down the Agua Fria and Paria Rivers this morning.
This water should recede by mid morning. The rain from yesterday
also helped fog to form in a few areas. Most notable was along
I-40 between Flagstaff and Williams. This fog should also burn off
by mid morning.

Moisture values (from satellite) have changed very little over
this portion of northern Arizona since yesterday morning...still
an inch or higher. Some drying has taken place over southern
Nevada in the past 24 hours (1.4 inch yesterday vs 0.8 inch this
morning).

Cloud cover over northern Arizona is thinner than yesterday
morning. This will allow an earlier start to storms. An active day
is expected across northern Arizona today. Storm motion west and
north of Flagstaff is expected to be southwest to northeast.
Storms south and east of Flagstaff are expected to move more south
to north. Many areas across Yavapai County have received heavy
rain over the past few days. Additional heavy rain over these
areas will generate more runoff rather quickly.

Drier air will continue to slowly advect into the region over the
weekend resulting in a continued decrease in convection. However,
enough moisture will remain in the White Mountains for scattered
to numerous storms each afternoon.

A drier airmass will remain in place early next week so we are
only expecting isolated monsoon activity each afternoon. Long
range model guidance indicates these drier conditions could last
well into next week.

&&

.AVIATION...For the 18Z package...Scattered showers and thunderstorm
are expected this afternoon with the most active areas along the Rim
from KFLG southeast to the White Mountains. IFR possible in the
stronger storm cells. Storm activity decreasing after 02Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain over the district
with good chances for showers and thunderstorms again today and
Saturday. Expect scattered storms to develop each afternoon with the
greatest coverage along the Mogollon Rim southeast to the White
Mountains.

Sunday through Tuesday...Drier air will move into the region leading
to decreased shower and thunderstorm activity. Scattered showers and
thunderstorms are still expected in the White Mountains region each
afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/MAS
AVIATION...MCT
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:01 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 23, 6:05 PM MSTFlash Flood WarningFGZYavapai78 min
Aug 23, 6:21 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 23, 7:03 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 23, 7:52 PM MSTFlash Flood WarningFGZCoconino8 hr
Aug 23, 9:20 PM MSTFlash Flood WarningFGZGila3 hr
Aug 24, 3:17 AM MSTAreal Flood AdvisoryFGZYavapai6 hr
Aug 24, 4:12 AM MSTFlash Flood WarningFGZCoconino4 hr
Aug 24, 12:13 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 24, 12:37 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila23 min
Aug 24, 2:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.